Alert archive / Kentucky / River Flood Advisories in 2021
River Flood Advisory 12, NWS Jackson, KY
NWS Jackson, KY issued this river flood advisory at Mar 1, 2021, 5:55 AM EST for Pike County, Kentucky. It was in force for 31 hr.
The area
The outline as issued.
The facts
- Issued
- Mar 1, 2021, 5:55 AM EST (10:55 UTC)
- Expired
- Mar 2, 2021, 1:00 PM EST
- In force
- 31 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
County Pike County, KY
The radar
The Jackson,KY radar (KJKL), 73 km from the middle of the area, began a volume at 10:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Levisa Fork at Pikeville (PKYK2). The gauge peaked at 36.19 ft at Mar 1, 2021, 4:00 PM EST.
- Action stage
- 28 ft
- Minor stage
- 35 ft
- Moderate stage
- 42 ft
- Major stage
- 50 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03209500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
746 WGUS83 KJKL 011055 FLSJKL Flood Advisory National Weather Service Jackson KY 555 AM EST Mon Mar 1 2021 ...The National Weather Service in Jackson has issued a Flood Advisory for the following rivers in Kentucky... Levisa Fork Big Sandy River at Pikeville affecting Pike County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Additional information is available at www.weather.gov. The next statement will be issued by 11 AM. && KYC195-012300- /O.NEW.KJKL.FL.Y.0012.210301T1055Z-210302T1800Z/ /PKYK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ 555 AM EST Mon Mar 1 2021 The National Weather Service in Jackson has issued a * Flood Advisory for the Levisa Fork Big Sandy River at Pikeville. * From early this morning to Tuesday afternoon. * At 5:00 AM EST Monday the stage was 29.0 feet. * Action stage is 28.0 feet. * Flood stage is 35.0 feet. * Forecast...The river is expected to rise to a crest of 34.9 feet this afternoon. * Impact...At 35.0 feet, Low lying areas flood. && LAT...LON 3732 8248 3754 8266 3760 8256 3736 8236 $$ GEOGERIAN
1 follow-up statement
310 WGUS83 KJKL 011110 RRA FLSJKL Flood Advisory National Weather Service Jackson KY 610 AM EST Mon Mar 1 2021 ...The Flood Advisory is extended for the following rivers in Kentucky... Levisa Fork Big Sandy River at Prestonsburg affecting Floyd County. ...The Flood Advisory is replaced with a River Flood Warning for the following rivers in Kentucky... Levisa Fork Big Sandy River at Pikeville affecting Pike County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Additional information is available at www.weather.gov. The next statement will be issued |by 11 AM. && KYC195-011215- /O.CAN.KJKL.FL.Y.0012.000000T0000Z-210301T1110Z/ /PKYK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ 610 AM EST Mon Mar 1 2021 ...The Flood Advisory for the Levisa Fork Big Sandy River at Pikeville has been replaced... The Flood Advisory is replaced by a river flood warning for the Levisa Fork Big Sandy River at Pikeville. * At 5:00 AM EST Monday the stage was 29.0 feet. * Flood stage is 35.0 feet. * Forecast...The river is expected to rise above flood stage late this morning and continue to a crest of 37.8 feet this evening. It will then fall below flood stage by Tuesday morning. && LAT...LON 3732 8248 3754 8266 3760 8256 3736 8236 $$ KYC071-012315- /O.EXT.KJKL.FL.Y.0009.000000T0000Z-210303T1800Z/ /PSTK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ 610 AM EST Mon Mar 1 2021 ...The Flood Advisory is now in effect until early Wednesday afternoon... The Flood Advisory continues for the Levisa Fork Big Sandy River at Prestonsburg. * Until Wednesday afternoon. * At 5:45 AM EST Monday the stage was 37.7 feet. * Action stage is 22.0 feet. * Flood stage is 40.0 feet. * Forecast...The river is expected to rise to a crest of 39.6 feet this afternoon. * Impact...At 40.0 feet, Minor flooding. River is at flood stage and is 430 feet wide. && LAT...LON 3754 8266 3769 8285 3774 8276 3760 8256 $$ GEOGERIAN
What forecasters said that day
The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this river flood advisory went out at Mar 1, 12:25 AM EST, 5 hours 30 minutes earlier.
Area forecast discussion, Mar 1, 12:25 AM EST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 1225 AM EST Mon Mar 1 2021 .UPDATE... Issued at 1130 PM EST SUN FEB 28 2021 This actually makes the second forecast update that has been issued so far this shift, but due to how busy we have been with flooding, no AFD was issued with the previous update. The first update removed the late afternoon period from the zone forecast product, and freshened up the hourly forecast grids with the latest hourly obs. For this update, the forecast was generally in good shape with no major changes needed. A few tweaks were made to the orientation and progression of a slow moving cold front and the precipitation that is ongoing along it. The changes that were made to the grids not significant, but the small changes that were made did freshen up the current forecast products a bit. The latest obs were again used to establish new trends in the hourly forecast grids. The updated zones have already been issued. && .SHORT TERM...(This evening through Monday night) Issued at 530 PM EST SUN FEB 28 2021 Late this afternoon, an upper level low was rotating across the Hudson Bay region with a trough axis extending southwest into the Southern Rockies while an upper level ridge as centered near the southern tip of FL and extending north into the western Atlantic and southwest into the southern Gulf of Mexico. Multiple shortwaves in southwest flow were moving from the southern Plains across the OH Valley and into the mid Atlantic states while a more robust northern stream shortwave was working into the western Great Lakes. At the surface, an area of low pressure was centered in the upper peninsula of MI vicinity with a cold front trailing south to near the confluence of the OH and MS Rivers and then south and southwest into the Southern Plains. Meanwhile, a warm front extended east across the OH Valley into the central Appalachians. A sfc trough/differential heating boundary extended from near Rockcastle County east to around Martin County with rain cooled air in the lower 60s to the north and upper 60s to around 70 readings to the south. Locally, convection was occurring near and just north of this with torrential rainfall rates and probably a few wind gusts. Copious amounts of moisture is being transported into the area at low and mid levels. Divergence at 300 mb is analyzed across the central portion of the area with some weak frontogenesis in the 925 to 850 mb layer. PW is in the 1.2 to 1.4 inch range at the present time with the plume expected to shift southeast. Instability remains on the limited side, and bulk shear is generally overwhelming or not balanced with the instability. There is some potential for convection to have more of a balance of shear and instability further southwest over the next couple of hours. However, the heavy rain rates on top of already saturated ground remains the greatest concern with convection. Multiple Flood Warnings and an embedded flash flood warning is in effect. The heaviest rain axis over the next 3 hours should be from Pulaski County east to near Jackson to Paintsville. As the cold front approaches from the northwest and the shortwave trough moves across the Great Lakes and then the 500 mb trough axis approaches from the west tonight and into tomorrow, the axis of heaviest rain will shift southeast this evening into tonight and eventually become a bit more progressive. The heavier rain tonight into early on Monday morning should generally be from near the Mountain Parkway and points to the south. The axis of heavier rain tonight should be from the Lake Cumberland region east northeast near the Hal Rogers parkway and Ky 80 corridor into Pike County. Thus, the threat for flooding or flash flooding should increase through the evening in locations further to the south and southeast not currently in a Flood Warning or Flash Flood Warning. On top of all that, as the water from the recent rounds of rain and rain tonight collects into the larger creeks and area rivers, rivers across the region will continue to rise or rise again. Some points in the KY basin and Red River basin are already in flood and rainfall tonight should lead to rises on the Cumberland with Barbourville and Williamsburg most probable to reach or exceed flood stage. If rain were to be linger a bit longer nearer to the VA border and east into the Sandy than is currently expected, flooding could occur at Pineville on the Cumberland, Jackson on the North Fk of the KY, Paintsville on the Levisa Fk Big Sandy, and perhaps Hazard on the KY. Rain will taper off from northwest to southeast overnight as the cold front pushes toward the crest of the Appalachians and then well southeast of the area during the day on Monday as the 500 mb trough axis shifts east of the area with height rises expected from late Monday into Monday night. The threat for additional flash flooding will diminish as convection diminishes later this evening, but high water should persist on creeks and streams as well as area rivers through the night and into Monday. A secondary front should weaken as it sags into the OH Valley late Tue and into Tue night, with sfc high pressure nosing into the area. Behind the boundary on Monday, temperatures will be cooler a few degrees below normal. Drier air moving into the area should lead to a somewhat cold night Monday night with deeper northern and eastern valley locations dipping into the lower 20s. .LONG TERM...(Tuesday through Sunday) Issued at 610 PM EST SUN FEB 28 2021 Overall, a fairly uneventful extended is in store. We begin Tuesday under the influence of high pressure and a colder airmass that moved in behind the cold front that passed during the short term. Temperatures Tuesday will run slightly below seasonal normals from the upper 40s to lower 50s. Models have come to better agreement for the system impacting the region on Wednesday. An upper level southern stream wave, initially over the Southern Plains, will be traveling east, dampening as it does so. It looks to make it near our area over Wednesday, supporting a low at the surface over the Deep South. The general consensus is for the upper level wave and associated surface features to be confined further south, keeping most of the precip out of our area for the most part. There is still some guidance suggesting some of this precip could make its way into portions of our area, especially the southern portions. However, in general, the trend has been further south and if this trend continues the PoPs may need to be lowered further or shifted south. Beyond Wednesday, things continue to look quiet thankfully. After a brief time of warmer temperatures in the mid 50s Wednesday, temperatures again cool down to slightly below seasonal norms as we sit under an area of northwest flow. The flow begins to amplify traveling towards the end of the period. An upper level low moves over the Four Corners region by Friday. There is currently decent agreement in keeping this low moving south as it weakens and travels east, keeping any associated weather south of our area with it. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) ISSUED AT 1225 AM EST MON MAR 1 2021 Light to moderate rain showers will continue across eastern Kentucky through out the night, but should begin to finally taper off between 10 and 12Z this morning. Conditions at the TAF sites will vary widely, depending on the intensity of any passing rain showers, and the amount of fog that occurs from time to time. IFR to VLIFR VSBYs and CIGs will not be out of the question at this the point. Once the rain begins to taper off early Monday morning, conditions will steadily improve. We should begin to see MVFR conditions by sun rise, and VFR conditions from 17Z onward for all five TAF sites. Winds may pick up a bit during the afternoon from the northwest at around 10KTs, with gusts to around 15KTs possible at times. Clouds should steadily scatter out from north to south through out the morning, giving way to partly cloudy conditions by the end of the day. && .JKL WATCHES/WARNINGS/ADVISORIES... Flood Watch until 7 AM EST this morning for KYZ044-050>052- 058>060-068-069-079-080-083>088-104-106>120. && UPDATE...AR SHORT TERM...JP LONG TERM...HAS AVIATION...AR
Hazardous weather outlook, Mar 1, 4:22 AM EST, 1 hour 33 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 422 AM EST Mon Mar 1 2021 KYZ068-069-079-080-083>088-104-106>120-021230- Rockcastle-Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox- Bell-Harlan-Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee- Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 422 AM EST Mon Mar 1 2021 ...FLOOD WATCH IN EFFECT UNTIL 7 AM EST THIS MORNING... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Flooding rain will exit the area around dawn. However, flooding of rivers, creeks, and streams will continue today. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Flooding along portions of the Cumberland, Red, Kentucky, and Big Sandy river basins will continue through at least Tuesday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of flooding or rainfall amounts over an inch through today. KYZ044-050>052-058>060-021230- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, and Frenchburg 422 AM EST Mon Mar 1 2021 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Flooding along portions of the Kentucky river will continue through tonight. Some lingering flooding will also be seen along creeks and streams today. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Flooding will continue along portions of the Kentucky river through at least Tuesday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of flooding or rainfall amounts over an inch through today. KAS/HAL
In the hours before
Local storm report, Mar 1, 2:02 AM EST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
202 AM EST MON MAR 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0117 AM FLASH FLOOD MCANDREWS 37.57N 82.27W
03/01/2021 PIKE KY EMERGENCY MNGR
WATER FLOWING OVER HIGHWAY 199.
&&
KASLocal storm report, Mar 1, 2:11 AM EST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
211 AM EST MON MAR 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0151 AM FLASH FLOOD 3 NNW KIMPER 37.53N 82.37W
03/01/2021 PIKE KY EMERGENCY MNGR
HIGHWAY 194 FLOODED BELOW MEATHOUSE.
&&
KASLocal storm report, Mar 1, 2:52 AM EST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
252 AM EST MON MAR 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM FLASH FLOOD MARTIN 37.57N 82.76W
02/28/2021 FLOYD KY 911 CALL CENTER
2 TO 4 FEET OF WATER INUNDATING DOWNTOWN
MARTIN. REPORTS OF NUMEROUS WATER RESCUES
ACROSS THE COUNTY.
&&
KASLocal storm report, Mar 1, 2:58 AM EST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
258 AM EST MON MAR 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 AM FLOOD 1 SSE LIBERTY ROAD 37.90N 83.29W
03/01/2021 MORGAN KY DEPT OF HIGHWAYS
CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 1
SSE LIBERTY ROAD. HIGHWAY 460 SHUTDOWN DUE
TO HIGH WATER AT MILE MARKER 15.
&&
KASLocal storm report, Mar 1, 4:59 AM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
459 AM EST MON MAR 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0152 AM DEBRIS FLOW 1 E HAZARD 37.26N 83.18W
03/01/2021 PERRY KY BROADCAST MEDIA
MUD/ROCK SLIDE ON SKYLINE DRIVE IN HAZARD.
&&
KASLocal storm report, Mar 1, 5:06 AM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
506 AM EST MON MAR 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM FLASH FLOOD 1 ESE BONANZA 37.69N 82.86W
03/01/2021 FLOYD KY BROADCAST MEDIA
RANGING WATER FLOWING DOWN ABBOTT CREEK ROAD
WITH WATER RESCUES ONGOING.
&&
KASThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 7:13 PM EST | River Flood Warning | JKL | Magoffin | 11 hr |
| Feb 28, 7:18 PM EST | Special Weather Statement | JKL | Clay, Leslie, Owsley, Perry | 57 min |
| Feb 28, 7:49 PM EST | Areal Flood Advisory | JKL | Clay, Floyd, Harlan, Knott, Knox, Laurel and 6 more | 34 min |
| Feb 28, 8:14 PM EST | Areal Flood Warning | JKL | Clay, Jackson, Knox, Laurel, McCreary, Owsley and 4 more | 3 hr |
| Feb 28, 8:16 PM EST | Special Weather Statement | JKL | Knott, Pike | 59 min |
| Feb 28, 8:17 PM EST | River Flood Warning | JKL | Breathitt | 56 hr |
| Feb 28, 8:22 PM EST | Areal Flood Warning | JKL | Bell, Clay, Floyd, Harlan, Knott, Knox and 8 more | 3 hr |
| Feb 28, 8:22 PM EST | River Flood Warning | JKL | Clay | 29 hr |
| Feb 28, 9:06 PM EST | River Flood Warning | JKL | Johnson | 61 hr |
| Feb 28, 9:11 PM EST | Special Weather Statement | JKL | McCreary, Pulaski, Wayne | 49 min |
| Feb 28, 9:20 PM EST | Severe Thunderstorm Warning | JKL | McCreary, Pulaski, Wayne | 25 min |
| Feb 28, 9:30 PM EST | Special Weather Statement | JKL | Leslie | 45 min |
| Feb 28, 9:55 PM EST | Special Weather Statement | JKL | Knox, Laurel, McCreary, Whitley | 35 min |
| Feb 28, 10:02 PM EST | Areal Flood Warning | JKL | Estill, Jackson, Johnson, Lee, Magoffin, Menifee and 4 more | 9 hr |
| Feb 28, 10:18 PM EST | Flash Flood Warning | JKL | Breathitt, Estill, Floyd, Jackson, Johnson, Lee and 7 more | 4 hr |
| Feb 28, 10:38 PM EST | Special Weather Statement | JKL | Bell, Clay, Knox, Leslie | 52 min |
| Feb 28, 10:56 PM EST | Areal Flood Advisory | JKL | Bell, Clay, Harlan, Knox, Leslie, Letcher and 2 more | 4 hr |
| Feb 28, 11:15 PM EST | Flash Flood Warning | JKL | Clay, Jackson, Knox, Laurel, McCreary, Owsley and 4 more | 4 hr |
| Feb 28, 11:18 PM EST | Flash Flood Warning | JKL | Bell, Clay, Floyd, Harlan, Knott, Knox and 8 more | 4 hr |
| Feb 28, 11:28 PM EST | Special Weather Statement | JKL | Harlan | 32 min |
| Mar 1, 2:33 AM EST | Areal Flood Warning | JKL | Breathitt, Estill, Floyd, Jackson, Johnson, Lee and 7 more | 15 hr |
| Mar 1, 2:38 AM EST | Areal Flood Warning | JKL | Breathitt, Estill, Jackson, Laurel, Lee, Magoffin and 5 more | 13 hr |
| Mar 1, 2:43 AM EST | Areal Flood Warning | JKL | Floyd, Johnson, Magoffin, Martin, Morgan, Pike | 13 hr |
| Mar 1, 2:48 AM EST | Areal Flood Warning | JKL | Breathitt, Floyd, Jackson, Knott, Magoffin, Owsley and 1 more | 13 hr |
| Mar 1, 2:52 AM EST | Areal Flood Warning | JKL | Breathitt, Clay, Floyd, Jackson, Knott, Leslie and 4 more | 13 hr |
| Mar 1, 2:58 AM EST | Areal Flood Warning | JKL | Bell, Clay, Floyd, Harlan, Jackson, Knott and 12 more | 13 hr |
| Mar 1, 3:02 AM EST | Areal Flood Advisory | JKL | Bell, Clay, Harlan, Knox, Leslie, Letcher and 4 more | 7 hr |
| Mar 1, 4:14 AM EST | River Flood Warning | JKL | Perry | 18 hr |
| Mar 1, 4:14 AM EST | River Flood Advisory | JKL | Letcher | 3 hr |
| Mar 1, 6:10 AM EST | River Flood Warning | JKL | Pike | 17 hr |
| Mar 1, 6:50 AM EST | River Flood Warning | JKL | Letcher | 74 min |
| Mar 1, 8:08 AM EST | River Flood Advisory | JKL | Letcher | 6 hr |
| Mar 1, 8:18 AM EST | River Flood Advisory | JKL | Harlan | 12 hr |
| Mar 1, 8:38 AM EST | River Flood Warning | JKL | Magoffin | 17 hr |
| Mar 1, 10:05 AM EST | River Flood Warning | JKL | Bell | 12 hr |
| Mar 1, 2:00 PM EST | Areal Flood Warning | JKL | Morgan | 3 hr |
| Mar 1, 3:38 PM EST | Areal Flood Warning | JKL | Magoffin, Morgan, Rowan | 44 hr |
| Mar 1, 3:59 PM EST | Areal Flood Warning | JKL | Martin, Pike | 25 hr |
| Mar 1, 4:03 PM EST | Areal Flood Warning | JKL | Leslie, Perry | 14 days |
| Mar 1, 5:42 PM EST | Areal Flood Warning | JKL | Breathitt | 9 hr |
Nearby
River Flood Advisories in Kentucky, 2021Every river flood advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.